Potential Analysis

, Volume 42, Issue 4, pp 749–774 | Cite as

Ends, Fundamental Tones, and Capacities of Minimal Submanifolds Via Extrinsic Comparison Theory

Article

Abstract

We study the volume of extrinsic balls and the capacity of extrinsic annuli in minimal submanifolds which are properly immersed with controlled radial sectional curvatures into an ambient manifold with a pole. The key results are concerned with the comparison of those volumes and capacities with the corresponding entities in a rotationally symmetric model manifold. Using the asymptotic behavior of the volumes and capacities we then obtain upper bounds for the number of ends as well as estimates for the fundamental tone of the submanifolds in question.

Keywords

First Dirichlet eigenvalue Capacity Effective resistance Minimal submanifolds Fundamental tone Minimal submanifolds 

Mathematics Subject Classification (2010)

53A 53C 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anderson, M.T.: The compactification of a minimal submanifold in euclidean space by the gauss map. unpublished preprint (1984)Google Scholar
  2. 2.
    Pacelli, B.G., Montenegro, J.F.: Eigenvalue estimates for submanifolds with locally bounded mean curvature. Ann. Global Anal. Geom. 24(3), 279–290 (2003)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Chavel, I.: Eigenvalues in Riemannian geometry, volume 115 of Pure and Applied Mathematics Including a chapter by Burton Randol With an appendix by Jozef Dodziuk. Academic Press Inc., Orlando, FL (1984)Google Scholar
  4. 4.
    Isaac Chavel: Riemannian geometry—a modern introduction, volume 108 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge (1993)Google Scholar
  5. 5.
    Chen, Q.: On the volume growth and the topology of complete minimal submanifolds of a Euclidean space. J. Math. Sci. Univ. Tokyo 2(3), 657–669 (1995)MATHMathSciNetGoogle Scholar
  6. 6.
    Cheung, L.-F., Leung, P.-F.: Eigenvalue estimates for submanifolds with bounded mean curvature in the hyperbolic space. Math. Z. 236(3), 525–530 (2001)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Crasta, G., Fragalà, I., Gazzola, F.: On a long-standing conjecture by Pólya-Szegö and related topics. Z. Angew. Math. Phys. 56(5), 763–782 (2005)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Dynkin, E.B.: Markov processes. Vols. I, II, volume 122 of Translated with the authorization and assistance of the author by J. Fabius, V. Greenberg, A. Maitra, G. Majone. Die Grundlehren der Mathematischen Wissenschaften, Bände 121. Academic Press Inc., Publishers, New York (1965)Google Scholar
  9. 9.
    Gimeno, V.: On the fundamental tone of minimal submanifolds with controlled extrinsic curvature. Potential Anal. 40(3), 267–278 (2014)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Gimeno, V., Palmer, V.: Volume growth, number of ends, and the topology of a complete submanifold. J. Geom. Anal. 24(3), 1346–1367 (2014)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Greene, R.E., Wu, H.: Function theory on manifolds which possess a pole, volume 699 of Lecture Notes in Mathematics. Springer, Berlin (1979)Google Scholar
  12. 12.
    Grigor’yan, A.: Analytic and geometric background of recurrence and non-explosion of the Brownian motion on Riemannian manifolds. Bull. Amer. Math. Soc. (N.S.) 36(2), 135–249 (1999)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Grigor’yan, A.: Isoperimetric inequalities and capacities on Riemannian manifolds In The Maz’ ya anniversary collection, Vol. 1 (Rostock, 1998) Birkhäuser, Basel. Oper. Theory Adv. Appl. 109, 139–153 (1999)Google Scholar
  14. 14.
    Grigor’yan, A., Saloff-Coste, L.: Heat kernel on manifolds with ends. Ann. Inst. Fourier (Grenoble) 59(5), 1917–1997 (2009)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Hurtado, A., Palmer, V., Ritoré, M.: Comparison results for capacity. Indiana Univ. Math. J. 61(2), 539–555 (2012)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Ichihara, K.: Curvature, geodesics and the Brownian motion on a Riemannian manifold. I. Recurrence properties. Nagoya Math. J. 87, 101–114 (1982)MATHMathSciNetGoogle Scholar
  17. 17.
    Ichihara, K.: Curvature, geodesics and the Brownian motion on a Riemannian manifold. II. Explosion properties. Nagoya Math. J. 87, 115–125 (1982)MATHMathSciNetGoogle Scholar
  18. 18.
    Karp, L., Pinsky, M.: Volume of a small extrinsic ball in a submanifold. Bull. London Math. Soc. 21(1), 87–92 (1989)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Lima, B.P., Montenegro, J.F., Mari, L., Vieira, F.B.: Density and spectrum of minimal submanifolds in space forms (2014). arXiv:1407.5280
  20. 20.
    Markvorsen, S., Palmer, V.: Transience and capacity of minimal submanifolds. Geom. Funct. Anal. 13(4), 915–933 (2003)CrossRefMATHMathSciNetGoogle Scholar
  21. 21.
    Markvorsen, S., Palmer, V.: How to obtain transience from bounded radial mean curvature. Trans. Amer. Math. Soc. 357, 3459–3479 (2005)CrossRefMATHMathSciNetGoogle Scholar
  22. 22.
    Markvorsen, S., Palmer, V.: Torsional rigidity of minimal submanifolds. Proc. London Math. Soc. (3) 93(1), 253–272 (2006)CrossRefMATHMathSciNetGoogle Scholar
  23. 23.
    McKean, H.P.: An upper bound to the spectrum of Δ on a manifold of negative curvature. J. Differ. Geom. 4, 359–366 (1970)MATHMathSciNetGoogle Scholar
  24. 24.
    Meeks III, W.H., Wolf, M.: Minimal surfaces with the area growth of two planes: the case of infinite symmetry. J. Amer. Math. Soc. 20(2), 441–465 (2007)CrossRefMATHMathSciNetGoogle Scholar
  25. 25.
    O’Neill, B.: Semi-Riemannian geometry, volume 103 of Pure and Applied Mathematics, With applications to relativity. Academic Press Inc. [Harcourt Brace Jovanovich Publishers], New York (1983)Google Scholar
  26. 26.
    Sakai, T.: Riemannian geometry, volume 149 of Translations of Mathematical Monographs. American Mathematical Society, Providence, RI, Translated from the 1992 Japanese original by the author (1996)Google Scholar
  27. 27.
    Tkachev, V.G.: Finiteness of the number of ends of minimal submanifolds in Euclidean space. Manuscripta Math. 82(3-4), 313–330 (1994)CrossRefMATHMathSciNetGoogle Scholar
  28. 28.
    Yau, S.-T.: Review of geometry and analysis. Asian J. Math. 4(1), 235–278 (2000). Kodaira’s issueMATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2014

Authors and Affiliations

  1. 1.Department of Mathematics-INIT-IMACUniversitat Jaume ICastelló de la PlanaSpain
  2. 2.DTU ComputeTechnical University of DenmarkLyngbyDenmark

Personalised recommendations